Alert archive / New York / Winter Weather Advisories in 2018

Winter Weather Advisory 65, NWS Buffalo, NY

November 20, 20188 counties in New York

NWS Buffalo, NY issued this winter weather advisory at Nov 20, 2018, 3:41 AM EST for 8 counties in New York. It took effect at Nov 21, 2018, 1:00 AM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2018, 3:41 AM EST (08:41 UTC)
In effect from
Nov 21, 2018, 1:00 AM EST
Expired
Nov 21, 2018, 6:56 PM EST
In force
18 hr
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Lewis County, NY, Oswego County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 91 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Nov 20, 12:25 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Nov 20, 12:25 AM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1225 AM EST Tue Nov 20 2018

.SYNOPSIS...
A pair of clipper systems will bring a few rounds of snow showers
late tonight through Wednesday, with some lake effect snow east and
southeast of the lakes. Cold temperatures will last through
Thanksgiving before warmer air arrives next weekend.

&&

.NEAR TERM /THROUGH TODAY/...
Regional radars and surface observations show the light snow
associated with the wave of low pressure passing to the south and
east of the area is now out of southeast Allegany County. With this
light snow gone, the bulk of the night will stay dry for the area
with widespread cloud cover.

Meanwhile a mid level trough will begin to sharpen over the central
Great Lakes later tonight, and approach our region by early Tuesday
morning, with increasing deep moisture and large scale ascent. This
will support an increasing chance of snow showers near the Lake Erie
shore towards daybreak Tuesday. Any accumulations will be very light
through daybreak Tuesday. Low temperatures tonight will range from
the mid 20s inland to around freezing toward the lake shores.

As a cold front moves through on Tuesday morning, snow showers will
overspread the area, with some slick road conditions possible across
western New York for the morning commute. Continued lake enhancement
will transition to lake effect Tuesday afternoon. Widespread snow of
around an inch is possible on Tuesday, with additional light snow
amounts from any lake effect. Aside from any minor areas of lake
effect, much of the area will dry out for Tuesday afternoon.
Temperatures will average some 10-15 degrees below average with
highs ranging from the upper 20s to lower 30s across the area.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
An upper level low centered near Hudson Bay on Tuesday night will
move across Quebec and to New Brunswick province on Thursday.
Meanwhile a shortwave will pivot around the base of this trough,
with a clipper low expected to track from Lake Superior Tuesday
evening to New England on Wednesday. An arctic boundary associated
with this low will drop across our region on Wednesday. This will
result in some lake effect snow ahead of and behind the frontal
boundary, followed by the coldest conditions so far this season
Wednesday night through Thursday night.

There will likely be a period of lake effect snow ahead of this
clipper low, with some moderate snow accumulation possible.
Mesoscale guidance suggests a prefrontal snow band will develop
in the southwesterly flow ahead of the front late Tuesday night
and into Wednesday. Most 12Z guidance now shows a briefly well
aligned flow which should tap into pre-frontal moisture. Off
Lake Erie, a band should develop near Dunkirk Tuesday night and
lift northward to the Buffalo metro area late Tuesday night
before dropping southward and weakening Wednesday morning. This
scenario will play out east of Lake Ontario also, but will
develop late Tuesday night and last through Wednesday morning.
Although brief, this does have the potential to result in
snowfall amounts of 3 to 6 inches which may require advisories.
One limiting factor is that the best lift will be at levels
below the zone for favorable dendritic snow growth. It should be
cold enough to support snow, but it probably will not be
terribly fluffy. There also uncertainty in the position and
timing of the band. As a result, no headlines will be issued on
this forecast package, but the amount of snow forecast was
increased.

The arctic front will drop across the region on Wednesday, which
will shift winds to the northwest. 850mb temperatures will plummet
to around -20C. The boundary may produce some snow showers, and
possibly a snow squall when the shortwave clips the North Country.
There also will may be a brief lake response southeast of the lakes,
however this will be limited when drier air builds in behind the
system Wednesday night. The colder air will support a better
post- frontal fluff factor, but the combination of winds and dry
air suggests post frontal snow accumulation should remain below
advisory criteria.

Otherwise, the big weather story will simply be the cold temperatures.
Temperatures will plummet into the teens and single digits
Wednesday night, with gusty winds resulting in near to below
zero wind chills. Then highs on Thanksgiving day will only be in
the teens to lower 20s which will be close to the coldest
Thanksgiving maximum temperature on record. Arctic high pressure
over the area will result in a another very cold night. Those
with shopping plans for early Friday morning should be prepared
for temperatures in the teens and single digits, with some
below zero readings across the North Country.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
An arctic high will move east into Southern New England on Friday
allowing for a fair weather day. Although the day will start out on
the frigid side, as warm air advection kicks in, temperatures
will moderate into the upper 20s to mid 30s, perhaps near 40
degrees across far western New York.

The weekend continues to look unsettled with precipitation
chances increasing, but with milder temperatures. Upper level
trough will move slowly across the Great Lakes into the
Northeast Conus, eventually becoming negatively titled over the
area. Surface low over the Carolinas will eventually push
toward New York and New England. Expecting mainly rain for
precipitation type, but cannot rule pockets of mixed
precipitation during the cooler overnight and early morning
periods. Highs should be mainly in the 40s over the weekend,
with overnight lows in the 30s.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Widespread cloud cover will continue through the remainder of the
night with VFR CIGS in most areas, and some MVFR and spotty IFR
across the higher terrain of the western Southern Tier. A mid level
trough and surface cold front will move across the area this morning
and produce areas of snow showers. The best coverage of the snow
showers will be east of the lakes as some modest lake enhancement
develops. This will produce several hours of IFR VSBY and MVFR CIGS
at most of the TAF sites, with some IFR CIGS across the higher
terrain. Conditions will improve from west to east this afternoon as
the system exits the area, with VSBY returning to VFR and CIGS a mix
of MVFR and VFR.

Another, stronger mid level trough and cold front will approach the
area late tonight. This will bring an increasing chance of snow
showers after 06Z Wed, with lake effect snow also developing
initially northeast of the lakes. This lake effect snow may impact
KBUF for a few hours late tonight with conditions near or below
airfield minimums possible.

Outlook...

Wednesday...areas of MVFR/IFR in periods of snow showers and lake
effect snow.
Thursday and Friday...VFR.
Saturday...MVFR or IFR as a system moves into or south of the
region with rain.

&&

.MARINE...
Winds will be relatively light tonight through Tuesday morning.
A weak front will cross the eastern Great Lakes Tuesday, and this
may bring winds and waves to near Small Craft Advisory levels on
Lake Ontario.

A stronger cold front will then cross the eastern Great Lakes
Wednesday. Latest guidance is a bit stronger, and may result in a
period of Gales or strong Small Craft Advisory conditions. A Gale
Watch was issued for Lake Ontario. The wind will last through
Wednesday night before high pressure builds into the eastern Great
Lakes Thursday with diminishing winds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Gale Watch from Wednesday morning through Wednesday afternoon
         for LOZ043>045-063>065.
         Gale Watch from late tonight through Wednesday afternoon
         for LOZ042-062.

&&

SYNOPSIS...JM/Zaff
NEAR TERM...Hitchcock/JM/Thomas/Zaff
SHORT TERM...Apffel
LONG TERM...TMA
AVIATION...Hitchcock
MARINE...Apffel/Hitchcock
Hazardous weather outlook, Nov 19, 3:06 PM EST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
306 PM EST Mon Nov 19 2018

NYZ001>003-011-013-014-021-202015-
Niagara-Orleans-Monroe-Genesee-Livingston-Ontario-Allegany-
306 PM EST Mon Nov 19 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-SLZ022-024-202015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
306 PM EST Mon Nov 19 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-202015-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
306 PM EST Mon Nov 19 2018

...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042-062-202015-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
306 PM EST Mon Nov 19 2018

...GALE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
AFTERNOON...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-012-019-020-085-202015-
Northern Erie-Wyoming-Chautauqua-Cattaraugus-Southern Erie-
306 PM EST Mon Nov 19 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

No chance weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Lake effect snow will develop Tuesday night into Wednesday morning
with accumulating snow expected. Winter Weather Advisories may be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-202015-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
306 PM EST Mon Nov 19 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No chance weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Lake effect snow will develop late Tuesday night into Wednesday
afternoon with accumulating snow expected. Winter Weather Advisories
may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 3:36 AM ESTSmall Craft AdvisoryBUF60 hr
Nov 20, 12:48 PM ESTGale WarningBUF30 hr

Nearby

Winter Weather Advisories in New York, 2018Every winter weather advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.